- Blog: More entertainment at OnTheRedCarpet.com
- More: Most Popular stories, videos and more
- More: Get breaking news alerts
Dramatic video from January 27, 1984 was released by US Magazine, showing Michael Jackson's hair catching on fire on the set of a Pepsi commercial. The accident left the singer with second and third degree burns on his scalp and face.
About 25 years later, the fire marshal assigned to the set at the Shrine Auditorium says the accident could have been avoided. Jerry Thomas says that during rehearsals, the special effects were set to ignite when Jackson stepped off the stage. However, on the day of the accident, Thomas says Jackson was given instructions to linger for a more majestic look.
"When Michael stood there and paused ... the special effects, titanium chips and the black powder got Michael's hair and set his hair on fire. That's why we had the incident we had," said Thomas, who is also a retired fire captain for the Los Angeles Fire Department.
The incident left Michael Jackson in a lot of pain and in need of reconstructive surgery on his scalp.
"For patients that have burns of that nature, we'll have to give them intravenous medications, narcotics such as morphine, just to sort of get them ... on a scale of 4 ... on maybe a scale of one to ten," said Dr. Vimal Murthy, Torrance Memorial Burn Center.
The 1984 accident is reportedly what started Jackson's frequent prescription drug use. Authorities are now investigating Jackson's drug history and the doctors with whom he dealt to determine if charges will be filed in connection with his death.
"We have a case where there a many, many doctors. There's going to be an issue of causation. Which medicine ,at which date, and which time was administered to Michael Jackson was the medicine that caused his death, if it was even the medicine at all," said Robin Sax, a former prosecutor.